Research Article

Angio-oedema in relation to treatment with angiotensin converting enzyme inhibitors.

BMJ 1992; 304 doi: http://dx.doi.org/10.1136/bmj.304.6832.941 (Published 11 April 1992) Cite this as: BMJ 1992;304:941
  1. T. Hedner,
  2. O. Samuelsson,
  3. H. Lunde,
  4. L. Lindholm,
  5. L. Andrén,
  6. B. E. Wiholm
  1. Sahlgrenska University Hospital, Göteborg, Sweden.

    Abstract

    OBJECTIVE--To evaluate and describe the clinical course of angio-oedema reactions induced by angiotensin converting enzyme inhibitors. DESIGN AND METHODS--All reports of angio-oedema reactions associated with angiotensin converting enzyme inhibitors submitted to Swedish Adverse Reactions Advisory Committee were reviewed and the clinical courses summarised. Numbers of cases judged to be induced by angiotensin converting enzyme inhibitors were related to their annual usage, estimated from total sales of defined daily doses, as well as to the estimated number of new patients. All cases of angio-oedema associated with angiotensin converting enzyme inhibitors reported to the World Health Organisation's international drug information system were also summarised. RESULTS--36 of the 38 reported cases in Sweden between 1981 and 1990 were judged to be related to angiotensin converting enzyme inhibitors. During 1981 through 1990, altogether 1309 cases of angio-oedema associated with angiotensin converting enzyme inhibitors were registered with the international drug information system. The incidence of reported cases of angio-oedema increased largely in parallel with the increased sales (usage) of angiotensin converting enzyme inhibitors. Of the 36 Swedish patients, 77% experienced the reaction within the first three weeks after starting treatment. 10 patients needed hospitalisation, two of whom had life threatening laryngeal obstruction. With one exception all 36 patients were free of symptoms within one week after discontinuing the drug. CONCLUSIONS--Angio-oedema induced by angiotensin converting enzyme inhibitors is a rare but potentially life threatening reaction, which in most instances occurs shortly after the start of treatment. Any patient in whom the reaction is suspected should have the treatment interrupted and, if necessary, be admitted for observation.